Alert archive / South Dakota / River Flood Warnings in 2011

River Flood Warning 20, NWS Aberdeen, SD

April 3, 2011Codington County, South Dakota

NWS Aberdeen, SD issued this river flood warning at Apr 3, 2011, 10:09 AM CDT for Codington County, South Dakota. It took effect at Apr 3, 2011, 3:00 PM CDT. It was in force for 18 days.

The area

The counties it named.

The facts

Issued
Apr 3, 2011, 10:09 AM CDT (15:09 UTC)
In effect from
Apr 3, 2011, 3:00 PM CDT
Expired
Apr 21, 2011, 8:55 AM CDT
In force
18 days
Issued by
NWS Aberdeen, SD
Flood severity
Minor

County Codington County, SD

The radar

The Aberdeen radar (KABR), 110 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River at Watertown Broadway Avenue (WBWS2).

Action stage
10 ft
Minor stage
10.5 ft
Moderate stage
11 ft
Major stage
13.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06479512, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this river flood warning went out at Apr 3, 4:54 AM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 3, 4:54 AM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
454 AM CDT SUN APR 3 2011

.SHORT TERM...TODAY THROUGH TUESDAY
FORECAST CHALLENGES INCLUDE PRECIPITATION CHANCES TODAY AND
TONIGHT...WIND SPEEDS TODAY THROUGH MONDAY...ALONG WITH
TEMPERATURES THROUGHOUT THE PERIOD.

CURRENTLY...WAA CLOUDINESS AND SPOTTY RAIN RETURNS ON RADAR
CONTINUE TO SHOW UP ON THE REGIONAL RADAR MOSAIC. SNOWFALL IS
BOTTLED UP ACROSS FAR NORTHERN NORTH DAKOTA. OVER THIS AREA...HAVE
HAD A HANDFUL OF CG'S AND WEAK ELEVATED THUNDERSTORMS OVER THE CWA
OVER THE PAST SEVERAL HOURS. TEMPERATURES ARE HOLDING GENERALLY IN
THE 30S AND 40S AS WELL.

TODAY AND TONIGHT...THE LARGE AREA OF PRECIPITATION OVER NORTHERN
NORTH DAKOTA WILL GRADUALLY SWING SOUTHWARD...AND IS EXPECTED TO
GRAZE THE FAR NORTHERN ZONES MAINLY BETWEEN 00Z THIS EVENING AND
12Z MONDAY. UNTIL THEN...THERE COULD STILL BE SOME PATCHY DRIZZLE
OR SCATTERED RAIN SHOWERS DURING THE DAY TODAY. STILL LOOKS LIKE
STRONG WINDS TO DEVELOP TODAY OUT WEST...SO CONTINUING THE WIND
ADVISORY OVER THE MISSOURI RIVER VALLEY TODAY. BUT...ALSO
EXTENDING IT EASTWARD INTO THIS EVENING...AND LASTING INTO MONDAY.

IF THERE IS ANY FALLING SNOW TONIGHT TO COMBINE WITH THE STRONG
NORTH WINDS...THE RESULT WOULD PRODUCE SOME AREAS OF BLOWING
SNOW...AND PERHAPS SOME LOCALIZED AREAS WHERE SUBSTANTIAL VISBY
REDUCTION WOULD BE POSSIBLE. SOMETHING TO CONSIDER AND CONTINUE TO
WATCH FOR.

TEMPERATURES TODAY WILL BE NEAR TO SLIGHTLY BELOW NORMAL...AND
THIS TEMPERATURE TREND SHOULD PERSIST INTO MONDAY. HOWEVER...A
WARM UP APPEARS TO BE IN STORE FOR TUESDAY BACK TO AT OR ABOVE
NORMAL.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
A WEAK SHORTWAVE TROUGH WILL SLIDE ACROSS THE NORTHERN PLAINS
TUESDAY NIGHT IN ASSOCIATION WITH A SURFACE COLD FRONT TRACKING
ACROSS THE PLAINS. MODELS IN DECENT AGREEMENT WITH THE POSSIBILITY
OF SOME LIGHT PRECIPITATION OCCURRING WITH THIS SYSTEM. NEARLY
ZONAL UPPER LEVEL FLOW SETS UP ON WEDNESDAY...THEN BECOMES
SOUTHWESTERLY AS A STRONG TROUGH DIGS DOWN THE WEST COAST
WEDNESDAY NIGHT THROUGH FRIDAY. WEAK SURFACE HIGH PRESSURE WILL
KEEP THINGS DRY WEDNESDAY...THEN A STRENGTHENING LOW PRESSURE
SYSTEM TRACKS ACROSS THE ROCKIES AND TO THE NORTHERN AND CENTRAL
PLAINS. SOME DIFFERENCES IN THE MODELS WITH THE TIMING OF
PRECIPITATION MOVING IN...WITH THE ECMWF BEING A BIT FASTER THAN
THE GFS. THE ECMWF ALSO TAKES THE LOW DIRECTLY OVER THE DAKOTAS
LATE THURSDAY NIGHT AND FRIDAY...WHILE THE GFS KEEPS A MORE
ELONGATED LOW OVER THE AREA. CURRENT FORECAST HAS SMALL POPS IN
FOR THURSDAY AND THURSDAY NIGHT...AND WILL NOT MAKE ANY CHANGES TO
THOSE TIME PERIODS. MODELS HINTING AT THE POSSIBILITY OF A DECENT
STORM SYSTEM AFFECTING THE AREA TOWARD NEXT WEEKEND...SO WILL
STICK WITH SOME SMALL POPS FRIDAY AND SATURDAY FOR NOW.

TEMPERATURES LOOK TO REMAIN FAIRLY MILD THROUGH THE EXTENDED
PERIOD AS H85 TEMPS STAY ABOVE ZERO. 40S AND 50S WILL BE COMMON
FOR HIGHS...WITH NIGHTTIME LOWS IN THE 30S.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS EARLY THIS MORNING WILL MAKE WAY FOR MVFR CIGS
MOVING INTO THE REGION AFTER SUNRISE. AREAS OF FOG AND LIGHT
DRIZZLE ACROSS THE NORTHERN AND EASTERN CWA MAY ALLOW VSBYS TO
FALL INTO THE MVFR CATEGORY WITH THE LOWER CLOUDS. BY THIS
AFTERNOON...NORTHWEST WINDS WILL INCREASE INTO THE 15 TO 30 KNOT
RANGE.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 1 AM CDT /MIDNIGHT MDT/ MONDAY FOR CAMPBELL-
     CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY-
     WALWORTH.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 1 PM CDT MONDAY FOR
     CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT MONDAY FOR
     BROWN-EDMUNDS-FAULK-MCPHERSON-SPINK.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 4 AM CDT MONDAY FOR
     BUFFALO-HAND-HYDE.

MN...WIND ADVISORY FROM 10 PM THIS EVENING TO 1 PM CDT MONDAY FOR BIG
     STONE.

&&

SHORT TERM...DORN
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Apr 3, 5:50 AM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
550 AM CDT SUN APR 3 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
550 AM CDT SUN APR 3 2011 /450 AM MDT SUN APR 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS...SOME LIGHT FALLING SNOW AND SOME AREAS OF BLOWING
SNOW ARE ALL EXPECTED TONIGHT. VISIBILITY MAY BE REDUCED AT TIMES
IN WIND-FAVORED AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:12 AM CDTRiver Flood WarningABRRoberts49 hr
Apr 3, 10:09 AM CDTRiver Flood WarningABRCodington70 hr
Apr 3, 10:09 AM CDTRiver Flood WarningABRHamlin16 days
Apr 3, 10:30 AM CDTRiver Flood WarningABRBrown5 days
Apr 3, 2:24 PM CDTAreal Flood WarningABRBrown4 days

Nearby

River Flood Warnings in South Dakota, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.